Risk Control Over Bankruptcy in Dynamic Portfolio Selection : A Generalized Mean-Variance Formulation

Research output: Journal Publications and Reviews (RGC: 21, 22, 62)21_Publication in refereed journalpeer-review

132 Scopus Citations
View graph of relations

Author(s)

Detail(s)

Original languageEnglish
Pages (from-to)447-457
Journal / PublicationIEEE Transactions on Automatic Control
Volume49
Issue number3
Online published15 Mar 2004
Publication statusPublished - Mar 2004
Externally publishedYes

Abstract

For an investor to claim his wealth resulted from his multiperiod portfolio policy, he has to sustain a possibility of bankruptcy before reaching the end of an investment horizon. Risk control over bankruptcy is thus an indispensable ingredient of optimal dynamic portfolio selection. We propose in this note a generalized mean-variance model via which an optimal investment policy can be generated to help investors not only achieve an optimal return in the sense of a mean-variance tradeoff, but also have a good risk control over bankruptcy. One key difficulty in solving the proposed generalized mean-variance model is the nonseparability in the associated stochastic control problem in the sense of dynamic programming. A solution scheme using embedding is developed in this note to overcome this difficulty and to obtain an analytical optimal portfolio policy.

Research Area(s)

  • Dynamic portfolio selection, Dynamic programming, Mean-variance formulation, Stochastic control